After a winter in which chicken pox, gastric flu, bronchitis, multiple ear infections and every day common colds have wracked our house, I feel that I have gotten into the habit of adding Pamol to the weekly shop almost by rote.
It never used to be this way for me. I was, once upon a time, the mother of one little boy who, despite being born at 29 weeks, was rarely sick for the first five years of his life. I couldn't believe how much Pamol other kids were given; it astounded and appalled me that it seemed to be given to children in all conditions from highly feverish to just a little unsettled. I secretly felt myself better for not having to give my child as much of the sickly sweet syrup. But of course, as is usual, smug superiority came around to bite me in the ass, and I now find myself hauling out the super-sized bottle for the baby on an all-too-regular basis.
I am not helped in my case by the fact I have a baby with vulnerable ears, and these days the treatment for mild earache is, you guessed it, Pamol. Unless a child's eardrums are ready to burst, doctors will tend to avoid giving anything stronger (such as antibiotics) and wait for the ache to settle, which it often does, luckily. So, home you go with your industrial-sized bottle of Pamol, ready to dispense it to the child (who loves it) whenever the need arises. And it seems to arise quite frequently.
It's worth remembering that while Pamol is an excellent fever-decreaser, it still needs to be dispensed with care, despite being an over-the-counter drug.
The odd toddler has been left with severe liver damage as a result of overdosing (usually when he or she has found the bottle and drunk it, admittedly) but opinion varies as to how readily Pamol should be whipped out. I have found that ever since being given an electronic thermometer, I am more inclined to reach for Pamol because I read an elevated temperature, whereas perhaps I would have been more inclined to use my hands (to feel a forehead) and general common sense (is the child not smiling? Lethargic? Whiny?) instead of leaping around playing doctor.
I've read reports recently that too much Pamol (Tylenol, in North America where this study was done) can give children asthma-like symptoms such as wheezing, coughing and tight chests. Others say doling out the drug not just in too-large quantities, but too regularly, can cause problems. On the other hand, most of us have it on hand and many of us use it frequently without too much thought and our kids appear to be fine (if not addicted to the medicine's sweet taste). I have resolved to use it more sparingly from now on anyhow; until next winter's various lurgies come knocking again, anyhow.